Why do I have these lumps and is it fixable? (Photo)

1ml injected in May 2015. My lip had these huge lumps which I thought was normal. They have decreased but I still have them. I love them with lip stick but without everyone can notice them. The doc that did them said she had never had a patient with this type of reaction. She also stated it wasn't the product. My lumps feel a little hard. She thought it was brushing but it's been 5+ months. Should I add more? I def don't want to take it out, I've heard it's not a good idea. Please help.

Doctor Answers 4

Lumps after lip augmentation

Common side effects such as bruising, swelling, redness and pain, are most typical of the injection procedure itself rather than the product used. The use of medications prior to injection that predispose to bleeding, such as aspirin, NSAIDs, fish oil, Ginko and/or vitamin E, can increase the risk further. Fortunately, these complications are more irritating than serious, and can be easily managed with cool compresses, camouflage makeup and/or laser treatments (pulsed dye, Excel V).

Rare complications are more frequently due to poor technique, lack of experience, or just frank bad luck. Symptoms you should be concerned with after injectable filler treatment are reports of significant pain or change in skin color beyond the typical pain and redness or bruising from injection. These symptoms have serious implications and should be evaluated immediately if reported after treatment.

Choosing the Right Filler

Choosing the Right Filler

The lip is unique in its anatomy. Treatment in this area is less forgiving than other areas of the face primarily due to the increased vasculature, complexity in shape and dimension, wet and dry borders, as well as frequent, active nearby muscular movements. Pristine technique and proper filler selection is needed to limit complications and give optimal aesthetic improvements. The rheological principals of the filler chosen are much more or less likely to cause acute complications such as nodules or swelling as seen in the presented case. For example:

  • Voluma has a much higher G prime then other forms of Juvederm and has the capacity to “lift” the lips more than others, potentiating the ability to form nodules, pain and swelling.
  • Particulate fillers such as Restylane can give more structure to the lip, but may compromise the softness seen with other homogenous hyaluronic acid fillers such as Juvederm or Belotero.
  • The hydrophilic nature of hyaluronic acid fillers requires the practitioner to avoid over treatment in order to prevent prolonged swelling and unpredictable results leading to patient unhappiness.
  • Semi-permanent fillers such as Radiesse, Artefill and/or Sculptra (biostimulant) should not be injected into this area, as the muscular movement can cause clumping of filler product and potentiate nodule formation, leading to permanent irregularity requiring surgical removal.

Techniques for Success

Since swelling is immediate in areas of increased vascularity and can cause the local anatomy to quickly alter, optimal aesthetic results of the lip are more difficult to attain if the procedure is not performed swiftly and precisely. Therefore, I teach a “10-second” rule, where choosing your injection site, performing the injection and deciding if you need to make edits, takes a total of, at most, 10 seconds. Microcannulas limit the amount of swelling and bruising by being blunt rather than sharp, and being more flexible than rigid, compared to needles. Through only a few access points, microcannulas can be used contour and lift an area that would otherwise need a number of serial puncture injections or threads. The lack of tissue trauma by the blunt nature of the product makes treatments virtually pain free and bloodless. My only caveat is that the ability to “fine-tune” the lip shape, create eversion and/or define the vermillion or lip corners is more restricted/difficult with cannulas compared with a sharp needle. Finally, it is important not to forget:

  • Treatment around the lip/mouth into the vermillion can improve lip lines and give eversion and lift.
  • Treatment of the upper cutaneous lip and pyriform aperture, as well as the lower cutaneous lip and chin fat pads, can give the lip/mouth support that often decreases with age due to fat atrophy and bony resorption beneath.
  • To always check the inside of the mouth for good dentition, as lack of teeth or periodontal disease can be a cause for lack of lip/mouth shape, contour and support.

Newport Beach Physician
5.0 out of 5 stars 10 reviews

Lumps in lips

Thank you for your question.  If this was a hyaluronic acid filler such as Juvederm or Restylane this should easily be corrected with hyaluronidase as this appears to be filler and not bruising.  As well it is unlikely bruising would last this long.  Targeted hyaluronidase injections will not affect your volume but will dissolve the bumps.  I advise you follow up with your Board Certified Dermatologist for proper evaluation and management.  Regards, Dr. Matt Elias

Matthew Elias, DO, FAAD
Fort Lauderdale Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Lumps in Lips

Please let us know what type of product was injected in your lips.  If it was a hyaluronic based injection you can have Vitrase dissolve the lump.  Best, Dr. Green

You might also like...

Lumps After Lip Filler

Thank you for including photos with your question.  It looks as though there are deposits of filler causing lumps.  If you had a hyaluronic acid filler (such as Juvederm or Restylane), then it will eventually dissolve.  I would recommend massaging it regularly to try to get it to even out.  This will give it a more natural look.  I would not add more filler until the current filler is smoother.  Good luck!

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.